PORTSMOUTH, Va. (WAVY) — As more people are getting COVID-19 vaccines, doctors are hearing about more possible side effects.
“People describe varying unusual situations related to their menstrual cycle,” Dr. Bryan Fine told WAVY.
Dr. Fine, President & CEO of Percentric in Hampton Roads, has heard from three patients experiencing slightly different affects on their period. “A couple of them lasted three to five days where they were seeing increased pain, increased bleeding, and one woman described prolonged spotting… bleeding for, you know, for several weeks.”
There’s currently no evidence to say the vaccine is to blame, but could there be a link? That’s what researchers at the University of Illinois and Washington University- St. Louis School of Medicine are trying to figure out.
Dr. Katharine Lee, of Washington University, St. Louis School of Medicine and Dr. Kate Clancy, Associate Professor of Anthropology at the University of Illinois, created an online survey for people to share their menstrual experiences after the vaccine.
“It’s not just for women, we’re also being very specifically inclusive of trans men and gender queer folks,” Dr. Lee told WAVY.com.
So far, at least 78,000 people have started the survey and Dr. Lee said they have already made some observations.
“We have definitely heard from folks who usually don’t experience a menstrual cycle – trans men, folks on long acting reversible contraceptives, like the Mirena IUD or things like that – who are experiencing some breakthrough bleeding.”
Dr. Lee explained these vaccine side effects all appear to be short term, lasting two or three cycles, and are no reason to worry.
10 On Your Side also asked Dr. Lee’s advice for those who want to get pregnant. She said all of the evidence suggests that the vaccine is completely safe for people’s fertility, with no long term effects.
Many things, she said, disrupt the menstrual cycle. Beginning a hobby of marathon running for instance, dieting, or natural illnesses can all cause the body to react temporarily.
If you do think there’s something wrong, Dr. Lee advises you see your own doctor as it may not be vaccine related.